New York, 2025

Cold in New York, March 2, 2025

March 2, 2025 · NWS ALY · 3 events in 3 counties and zones

Cold air filtered into eastern New York during the early morning hours on March 2, 2025 behind a strong cold front. Wind chill (or feels-like temperatures) fell to between 20 and 25 below zero across portions of the southern Adirondacks.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Cold air filtered into eastern New York during the early morning hours on March 2, 2025 behind a strong cold front. Wind chill (or feels-like temperatures) fell to between 20 and 25 below zero across portions of the southern Adirondacks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 1, 9:44 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 1, 9:44 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
944 PM EST Sat Mar 1 2025

.SYNOPSIS...
Snow showers associated with a passing strong cold front will taper
off through the evening, with gusty west winds and cold temperatures
persisting through the weekend. High pressure will provide a dry
start to the week, with milder temperatures and chances of rain
returning for mid week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Key Messages:

- Very cold temperatures with wind chills around 15 to 25 below zero
  for portions of the region

Discussion:

As of 944 PM EST...The cold front that passed through the
region is now well downstream of the region and is located
offshore eastern New England. Meanwhile, strong cold advection
in the wake of the boundary is allowing for much colder air to
pour into the region. With good mixing aloft and a strong
surface pressure gradient in place, westerly winds continue to
be windy. Some gusts have been reaching 25 to 40 mph at times.
Winds should start to slowly come down over the next few hours,
but it will remain fairly breezy for the overnight hours,
although most gusts will be in the 15 to 30 mph range.

While the steady snowfall has ended, there remains some
narrow bands of snow showers and flurries thanks to lake effect.
Most of these snow showers are fairly light and won't bring much
additional accumulation. The trend will be for these to taper
off across our area, as the flow aloft becomes more
northwesterly, which will keep the bulk of the lake effect to
the west across CNY for the late night hours.

The primary near term concern into tonight will be temperatures,
as strong CAA will continue across the region. Latest
determintic guidance has trended lower in temps, with most
locations north of Interstate 90 and at higher elevations to the
south expected to drop into the single digits. Values below
zero are expected mainly across higher elevations of the Greens,
ADKs, western Mohawk Valley and Lake George-Saratoga Region.
With subsiding, albeit breezy winds, wind chills will easily
fall into the 15 to 25 below range, especially across higher
elevations. Here, a Cold Weather Advisory is in effect. Please
see the latest headlines for additional details.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Key Message:

- Below normal temperatures continue Sunday and Monday with dry
  conditions overall

Discussion:

High pressure will be centered across the Ohio River Valley to start
the period, with northwesterly flow continuing to usher a cold air
mass across the area. Cold Weather Advisories will be in effect
through 11 AM for much of the region, with wind chills as low as 15
to 25 below zero to start. We will gradually moderate through the
day, but will remain well below normal with PM highs in the 10s/20s
and single digits in higher elevations. Skies will feature a mix of
sun and clouds, with more clouds than sun in the western ADKs due to
lake effect.

The surface high will slowly move east towards the Mid Atlantic by
late Monday, which will keep dry and tranquil conditions in
place. Temperatures will moderate slightly for Monday, but will
remain below normal for early March. AM lows Monday will be
similar to tonight, though lighter to near calm winds will keep
harsher wind chills more restricted to higher terrain. PM highs
Monday will range from the low 20s to mid 30s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Key Messages:

- High confidence temps will moderate above normal during the mid
  week.

- A prolonged, widespread rainfall is expected Wed through Thu.
  Confidence is medium to high for at least 0.5" regionwide with
  the NBM probabilities 60-80%. Probabilities of 1.0" of rain or
  greater south and east of the Capital District are in the
  30-45% range.

Discussion:

Surface high pressure will be located off the eastern seaboard on
Tuesday, allowing our area to be within a mild southerly flow.
Daytime temps will be noticeably warmer compared to Monday, with
highs well into the 40s for valley areas along with a partly sunny
sky.  It should stay dry through the day on Tuesday as any forcing
for precip should remain off to the west of the region through the
day.

THe next system will impacting the region for the middle of the
week. Surface low will be tracking across the Great Lakes and into
southern Canada.  A secondary low may develop along the storm's
occluded front and move close to the as well.

Some light precip may start to spread towards northern areas by late
Tuesday night, but most of the precip will be on Wednesday into
Wednesday night.  Initially, some snow or mixed precip may impact
sheltered northern areas, but the bulk of it will be just a plain
rain, as temps both at the surface and aloft rise above freezing.
The steadiest rainfall should be through much of the day Wednesday
and into Wednesday evening, but precip may even continue into much
of Wednesday night as well. Through this time, it looks to be good
bet for much of the area to see at least a half inch of rainfall.
There is some risk for over an inch of rainfall, mainly for southern
areas.  The milder temps will allow for some snowmelt, so the
combination of rainfall and snowmelt will allow for increased
runoff, which may allow rivers and streams to rise, which could
cause ice breakup and movement.  There is a threat for localized
hydro issues for the middle of the week and WPC has a marginal risk
for excessive rainfall across southeastern areas as well.

Some additional showers are possible for Thursday into Thursday
night as the upper trough moves across the region.  With colder air
moving, some precip may change to snow showers, mainly for northern
and high terrain areas, but snow accumulation looks fairly limited.
Temps may be a little cooler by Thursday, but the better cooldown
may not occur until around Friday or Saturday, as drier and more
seasonable temps return to end the week.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Flying conditions have improved behind the frontal boundary. A
few lingering lake effect snow showers or flurries are possible
for the next few hours, with some brief MVFR conditions at KPSF
possible. Otherwise, the main aviation concern will be the gusty
surface winds. West-northwest winds have been around 15 kts,
with gusts in the 25-30 kt range. Winds will diminish slightly
over the next few hours, but remain fairly breezy overnight with
gusts in the 15-25 kt range. BKN cigs around 4-5 kft will become
few-sct by the late night hours.

Flying conditions should be VFR through the day on Sunday with
no precip with just few-sct cumulus around 3-4 kft. West-
northwest winds will still be breezy, with sustained winds
around 10-15 kts and some gusts in the 20-25 kt range at times.

Outlook...

Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Moderate Operational Impact. Chance of RA.
Wednesday: High Operational Impact. Breezy. Definite RA.
Wednesday Night: High Operational Impact. Breezy. Definite RA.
Thursday: Moderate Operational Impact. Breezy. Chance of SHRA...RA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Cold Weather Advisory until 11 AM EST Sunday for NYZ032-033-
     038>040-042-047-048-051-058-082.
MA...Cold Weather Advisory until 11 AM EST Sunday for MAZ001.
VT...None.

&&

SYNOPSIS...Gant/Speck
NEAR TERM...Frugis/Speck
SHORT TERM...Speck
LONG TERM...Frugis
AVIATION...Frugis
Hazardous weather outlook, Mar 1, 11:46 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1146 PM EST Sat Mar 1 2025

CTZ001-013-MAZ025-NYZ041-043-049-050-052>054-059>061-063>066-083-084-
VTZ013>015-021200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Northern Saratoga-Northern Washington-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
1146 PM EST Sat Mar 1 2025

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

Frigid temperatures are expected overnight. While no Cold Weather
Advisories are currently in effect, wind chill temperatures will
still be low enough to pose a danger should proper precautions not be
taken to protect oneself from exposure. Limit time outdoors and
dress in appropriate layers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frigid temperatures are expected once again Sunday night, with
overnight lows dropping into the single digits to below zero for
most. While winds will be light, wind chill values may briefly drop
to around 10 to 20 degrees below zero, especially at higher
elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-NYZ032-033-038>040-042-047-048-051-058-082-021200-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Warren-Schoharie-
Western Schenectady-Western Albany-Western Greene-Northern Fulton-
1146 PM EST Sat Mar 1 2025

...COLD WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
EST SUNDAY...

This Hazardous Weather Outlook is for the northern Berkshires of
western Massachusetts, and portions of eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Cold Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Cold Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 1, 11:28 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1128 PM EST Sat Mar 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     Snow             Landgrove               43.29N 72.84W
03/01/2025  M1.5 Inch        Bennington         VT   Broadcast Media

            WeatherNet6.

0924 PM     Snow             Jefferson               42.49N 74.60W
03/01/2025  M1.0 Inch        Schoharie          NY   Broadcast Media

            WeatherNet6.

0611 AM     Snow             Galway                  43.01N 74.08W
03/01/2025  M1.2 Inch        Saratoga           NY   Broadcast Media

            WeatherNet6.

0506 PM     Snow             Wells                   43.44N 74.32W
03/01/2025  M2.8 Inch        Hamilton           NY   Broadcast Media

            WeatherNet6.

&&
Local storm report, Mar 1, 11:31 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1131 PM EST Sat Mar 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Snow             5 S Woodford State Park 42.82N 73.02W
03/01/2025  M4.5 Inch        Bennington         VT   Cocorahs

            Cocorahs station VT-BN-12 Stamford 5.0 NNE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Hamilton

When
March 2, 12:00 AM EST to 11:00 AM EST
Where
Hamilton forecast zone
Reported by
Mesonet
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Herkimer

When
March 2, 12:00 AM EST to 11:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
Mesonet
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Warren

When
March 2, 12:00 AM EST to 11:00 AM EST
Where
Northern Warren forecast zone
Reported by
Mesonet
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241876, 1241877, 1241878.